By Deborah Brauser
Medscape Medical News
Feb. 26, 2013 -- Between computers, tablets, smartphones, and 24-hour news, many of us may make light of it, saying we're technology addicts.
But now, medical professionals are starting to take it seriously, with new research suggesting that so-called "Internet addiction" is associated with increased depression and even drug-like withdrawal symptoms.
A study of 60 adults in the United Kingdom shows that those in the high-Internet- use group had a much greater drop in their mood after logging off their computers than the those in the low-use group.
"Internet addiction was [also] associated with long-standing depression, impulsive nonconformity, and autism traits," write the researchers, adding that the latter is "a novel finding."
"We were actually expecting that people who used the Net a lot would display enhanced moods after use -- reflecting the positive reinforcing properties of the Net," says researcher Phil Reed, DPhil, of Swansea University in the U.K.
"So the key finding of an immediate increased negative mood, the withdrawal effect, was something of a surprise. But the more we looked into the literature, the more it seemed to fit the notion of an addictive disorder," says Reed.
He says the main message is that some people may have disruptions in their lives from excessive Internet use, and that this can affect both their psychological and physical health.
In addition, such people "may need help exploring the reasons for this excessive use and what functions it serves in their lives."
The study is published online in PLoS One.
A New Condition
"Over the past decade, since the term became widely debated in the medical literature, 'Internet addiction' has become regarded as a novel [psychological disorder] that may well impact on a large number of individuals," write the researchers.
The upcoming fifth edition of the Diagnostic and Statistical Manual of Mental Disorders (DSM-5), often called the bible of psychiatry, will include Internet use gaming disorder as a condition worthy of further research.
"We have had a long-standing interest in uses of computer technology to help children and young people with autism spectrum disorder and special educational needs. These uses have always been very positive," says Reed.
"However, the emergence of literature suggesting that this helpful tool might also produce problems for some people seemed to warrant some attention. In fact, the flagging of [this] disorder as a potential problem in the new DSM-5 also means that we need to know more about this issue," he says.
For this study, 60 adults, average age about 24, took a battery of tests that examined their Internet use, their moods and feelings, including the potential for anxiety or depression, and even if they had some autistic traits.
All participants then used the Internet for 15 minutes. Immediately after, they again answered questionnaires to judge their mood and anxiety level.
Of the 60 people, 32 were deemed problematic and/or high Internet users and 28 were low Internet users.
Results showed strong associations between Internet addiction and depression, some autistic traits, and impulsive and nonconformist behavior. There was a weaker association between this addiction and long-term anxiety.
The high-Internet-use group also showed a much greater drop in their mood than did the lower-use group.
"The immediate negative impact of exposure to the Internet on the mood of Internet addicts may contribute to increased usage by those individuals attempting to reduce their low mood by re-engaging rapidly in Internet use," the researchers write.
"This negative impact on mood could be considered as akin to a withdrawal effect," they write.
Reed says in a prepared statement that for these people, the feeling is similar to "coming off illegal drugs like ecstasy."
"These initial results, and related studies of brain function, suggest that there are some nasty surprises lurking on the Net for people's well-being," he says.
To see a version of this story for physicians, visit Medscape, the leading site for physicians and health care professionals.
SOURCES: Reed, P. PLoS One, published online Feb. 7, 2013. Phil Reed, DPhil, professor and chair, department of psychology, Swansea University, Swansea, U.K. © 2013 WebMD, LLC. All rights reserved.